North Carolina, 2004

Flash Flooding and Hail in North Carolina, May 22 to 23, 2004

May 22 to 23, 2004 · NWS RAH · 7 events in 4 counties and zones

4 hail, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 12:39 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, May 22, 12:39 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
139 PM EDT SAT MAY 22 2004

.DISCUSSION...
SHORT TERM...A WEAK PIEDMONT TROUGH IS REVEALED BY AN ENHANCED
CUMULUS FIELD AND A SURFACE WIND SHIFT NEAR A LINE FROM ROXBORO TO
PITTSBORO TO WADESBORO.  SURFACE MOISTURE APPEARS TO BE POOLING TO
THE EAST OF THIS LINE WITH DEW POINTS ABOVE 70 FROM THE WESTERN
SANDHILLS TO THE TRIANGLE AND NORTHERN COASTAL PLAIN.  THIS AREA
SHOULD BE PRIME FOR CONVECTIVE INITIATION THIS AFTERNOON. MODELS
SUGGEST MORE QPF OVERNIGHT...BUT UNLIKE LAST EVENING AND NIGHT...
THE ABSENCE OF BOUNDARIES OR MESOSCALE SYSTEMS OTHER THAN CONVECTIVE
OUTFLOW FROM INDIVIDUAL DAYTIME STORMS...IT MAY BE DIFFICULT TO
SUSTAIN DEEP CONVECTION OVERNIGHT.  AS PREVIOUS...POPS WILL SHOW
DECREASE IN COVERAGE LATE EVENING FROM 30 TO 10 PERCENT AROUND
MIDNIGHT.

SUNDAY THROUGH TUESDAY...AGAIN...FEW IF ANY DISCRIMINATING FACTORS
BETWEEN EACH DIURNAL CYCLE REGARDING COVERAGE BY LATE DAY SHOWERS
AND THUNDERSTORMS.  THE WEAK PIEDMONT TROUGH REMAINS EMBEDDED IN THE
RIDGE FLOW PATTERN WITH THE SURFACE RIDGE AXIS EXTENDING FROM THE
DELTA REGION TO SOUTHEAST OF BERMUDA.  THERE IS LITTLE CONTINUITY IN
THE WEAK SHEAR ZONES DEPICTED IN THE MODELS AT 500 MB.  FUTURE
MESOSCALE CONVECTIVE SYSTEMS IN THE OHIO VALLEY COULD PLAY A ROLE AT
SOME POINT...BUT IT IS UNCLEAR AT THIS POINT.  FORECASTS WILL REMAIN
LARGELY THE SAME WITH A DIURNAL CYCLE OF SCATTERED SHOWERS AND TSTMS
EACH DAY AND PERSISTENCE AS A GUIDE TO MAX/MIN TEMPERATURES. -RFG

WED THROUGH SAT...LATEST GUIDANCE SHOWING LESS AMPLITUDE ON UPPER
TROF SCHEDULED FOR MIDWEEK. FLOW IS BASICALLY ZONAL WED...WHICH
DELAYS OR MAY EVEN PREVENT THE BACKDOOR SURFACE FRONT FROM ADVANCING
SOUTH OF THE AREA. DUE TO THIS UNCERTAINTY...WILL ACCEPT HPCS
EXTENDED PROGS AND NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED.
THIS WILL CONTINUE THE SMALL CHANCE POPS...WHICH MAY BE INCREASED IN
A DAY OR SO...FOR THU....AND DRY AND A TOUCH COOLER FRI ASSUMING THE
FRONT MAKES IT THAT FAR SOUTH. RIDGING TO THE SOUTH WOULD PUT US
BACK IN THE HEAT...85-90...FOR NEXT WEEKEND. -MLM
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RFG/MLM
Hazardous weather outlook, May 22, 3:20 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EDT SAT MAY 22 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
420 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE
FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE
FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

In the hours before

Special weather statement, May 22, 5:02 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT SAT MAY 22 2004

NCZ075-084>086-222300-
HOKE NC-MOORE NC-RICHMOND NC-SCOTLAND NC-
602 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL MOVE SLOWLY NORTHEAST AT 10 MPH ACROSS
SOUTHERN AND EASTERN RICHMOND... SOUTHERN MOORE... AND WESTERN HOKE
COUNTIES THROUGH 700 PM EDT...

AT 602 PM EDT... DOPPLER RADAR INDICATED CLUSTERS OF STRONG
THUNDERSTORMS EXTENDING FROM HAMLET... NORTHEAST TO JUST WEST OF
HOFFMAN... THEN EXTENDING ACROSS SOUTHERN MOORE COUNTY.

THE STRONGEST STORMS WILL AFFECT HAMLET... EAST ROCKINGHAM...
HOFFMAN... PINEBLUFF... ASHLEY HEIGHTS... WHISPERING PINES...
ABERDEEN AND SOUTHERN PINES THROUGH 700 PM.

FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD IN OR CLOSE TO
THESE STORMS. IN ADDITION... GUSTY WINDS OF 40 MPH AND VERY HEAVY
RAIN WILL OCCUR FOR 20 TO 30 MINUTES.

GET OFF GOLF COURSES... AWAY FROM SWIMMING POOLS AND OPEN FIELDS AT
THE FIRST SOUND OF THUNDER.

BADGETT
Special weather statement, May 22, 5:03 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT SAT MAY 22 2004

NCZ027-041>043-077-222235-
HARNETT NC-JOHNSTON NC-NASH NC-WAKE NC-WILSON NC-
INCLUDING THE CITIES OF...CARY...DOWNTOWN RALEIGH...LILLINGTON...
NASHVILLE...ROCKY MOUNT...SMITHFIELD AND WEST RALEIGH
603 PM EDT SAT MAY 22 2004

...A CLUSTER OF STORMS WILL PRODUCE TORRENTIAL DOWNPOURS...

STRONG STORMS WILL AFFECT AREAS FROM LILLINGTON NORTHEAST THROUGH
ANGIER AND HIGHWAY 50 TOWARD CLAYTON AND COATS CROSSROADS THROUGH 7
PM. ANOTHER STRONG STORM WILL AFFECT SOUTHERN NASH COUNTY SOUTH OF
MIDDLESEX. VERY HEAVY DOWNPOURS PRODUCING STREET FLOODING AND PEA TO
MARBLE SIZE HAIL ARE POSSIBLE WITH THESE STORMS. DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.

OTHER ISOLATED STORMS WILL CONTINUE TO POP UP QUICKLY ACROSS THE
AREA THROUGH THE EARLY EVENING HOURS... SO KEEP AN EYE ON THE SKY.
IF YOU SEE OR HEAR A STORM NEARBY... STOP ANY OUTDOOR ACTIVITIES AND
MOVE INSIDE IMMEDIATELY.

GIH
Special weather statement, May 22, 5:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SAT MAY 22 2004

NCZ038-222315-
DAVIDSON NC-
630 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS OVER WESTERN DAVIDSON COUNTY...

AT 630 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15
MILES SOUTHWEST OF LEXINGTON... OR OVER LAKEVIEW AND CHURCHLAND...
MOVING SLOWLY NORTH AT 10 MPH. THESE STORMS WILL AFFECT LINWOOD AND
LEXINGTON THROUGH 715 PM.

FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD WITH THESE STORMS.
GUSTY WINDS TO 40 MPH AND VERY HEAVY RAINFALL WILL OCCUR FOR 20 TO
30 MINUTES.

FIND SHELTER QUICKLY WHEN THUNDER IS FIRST HEARD OR THE SKY TURNS
DARK. MOVE AWAY FROM GOLF COURSES AND SWIMMING AREAS.

BADGETT
Special weather statement, May 22, 5:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT SAT MAY 22 2004

NCZ042-043-077-086-222305-
HARNETT NC-HOKE NC-JOHNSTON NC-WILSON NC-
INCLUDING THE CITIES OF...LILLINGTON AND SMITHFIELD
631 PM EDT SAT MAY 22 2004

...STORMS BETWEEN BARBEQUE AND LILLINGTON AND NEAR MOUNT PLEASANT
WILL LIKELY PRODUCE MARBLE SIZE HAIL...

STRONG STORMS WILL CONTINUE AFFECT AREAS FROM HOKE COUNTY NORTHEAST
THROUGH HARNETT AND JOHNSTON COUNTIES TO WILSON COUNTY THROUGH 715
PM. VERY HEAVY DOWNPOURS PRODUCING STREET FLOODING AND PEA TO MARBLE
SIZE HAIL ARE POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN ALSO BE EXPECTED.

OTHER ISOLATED STORMS WILL CONTINUE TO POP UP QUICKLY ACROSS THE
AREA THROUGH THE EARLY EVENING HOURS... SO KEEP AN EYE ON THE SKY.
IF YOU SEE OR HEAR A STORM NEARBY... STOP ANY OUTDOOR ACTIVITIES AND
MOVE INSIDE IMMEDIATELY.

GIH
Special weather statement, May 22, 5:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT SAT MAY 22 2004

NCZ075-077-086-222345-
HARNETT NC-HOKE NC-MOORE NC-
645 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS MOORE... NORTHERN
HOKE... SOUTHWEST HARNETT... AND NORTHWEST CUMBERLAND COUNTIES
THROUGH 745 PM.

AT 645 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ALL OF SOUTHEAST MOORE COUNTY AND OVER NORTHERN HOKE AND SOUTHWEST
HARNETT COUNTIES. THE STRONGEST STORMS WERE OVER INVERNESS AND MOUNT
PLEASANT... OR ABOUT 10 MILES EAST OF SOUTHERN PINES... MOVING
NORTHEAST AT 10 MPH.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS.

BADGETT
Special weather statement, May 22, 6:09 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT SAT MAY 22 2004

NCZ021-230000-
FORSYTH NC-
709 PM EDT SAT MAY 22 2004

...STRONG THUNDERSTORMS OVER WESTERN FORSYTH COUNTY...

AT 709 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WEST BEND... OR ABOUT 10 MILES WEST OF WINSTON-SALEM... MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... WEST BEND...
NORTHWEST CLEMMONS... THE WEST SIDE OF WINSTON-SALEM... PFAFFTOWN.

FREQUENT LIGHTNING WILL POSE A SIGNIFICANT HAZARD WITH THESE STORMS.
GUSTY WINDS OF 30 TO 40 MPH AND VERY HEAVY RAINFALL WILL OCCUR.

FIND SHELTER INDOORS QUICKLY WHEN THUNDER IS FIRST HEARD. MOVE AWAY
FROM OPEN FIELDS AND WATER.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 71 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood. Local standard time, as filed.

Hail, Harnett

When
May 22, 6:10 PM EST
Where
Harnett County, 5 mi S of Pineview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -79.083

Hail, Harnett

When
May 22, 6:28 PM EST
Where
Harnett County, 5 mi ESE of Olivia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.033

Penny sized hail reported in Barbecue.

Hail, Wilson

When
May 22, 7:35 PM EST
Where
Wilson County, Wilson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.733, -77.917

Flash Flood, Wilson

When
May 22, 7:55 PM EST to 10:00 PM EST
Where
Wilson County, Wilson
Reported by
LAW ENFORCEMENT
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

About 20 homes were flooded. Between 150 and 200 people had to be evacuated; some had to be rescued.

Hail, Wilson

When
May 22, 8:48 PM EST
Where
Wilson County, 2 mi S of Wilson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -77.917

Flash Flood, Nash

When
May 22, 9:30 PM EST to 11:30 PM EST
Where
Nash County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Roads in Bailey and the southern portion of the county were flooded.

Flash Flood, Durham

When
May 23, 1:00 AM EST to 2:00 AM EST
Where
Durham County, Durham
Reported by
EMERGENCY MANAGER
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Traffic on Interstate 85 at Roxboro Road had to be diverted due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394186, 5394187, 5394188, 5394189, 5394191, 5394190, 5394192.